Effect of switching tiotropium handihaler® to Respimat® soft mist™ inhaler in patients with COPD: The difference of adverse events and usability between inhaler devices

Yuka Asakura, Naoki Nishimura, Kayoko Maezawa, Tomoko Terajima, Junko Kizu, Naohiko Chohnabayashi

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Background: Recently, tiotropium Respimat® Soft Mist™ Inhaler has been developed. Respimat is a multidose and propellant-free kit. The aerosol generated from Respimat improved lung drug deposition and required a lower dose of drug than HandiHaler®. The aim of this study is to assess the effect of switching from tiotropium HandiHaler to Respimat in patients with chronic obstructive pulmonary disease (COPD). Methods: Thirty-four patients with COPD who received 18 μg of tiotropium delivered by the HandiHaler once daily were enrolled in this study between May and September 2010. Symptoms, adverse events, pulmonary functions, and usability of inhaler devices were assessed before and 12 weeks after switching from HandiHaler to 5 μg of tiotropium delivered by the Respimat. Symptoms and adverse events were also assessed 4 and 12 weeks after switching. Dyspnea was evaluated using the British Medical Research Council dyspnea scale. The usability of inhaler devices was scored using a 12-step checklist. Results: Twenty-nine patients were followed until 12 weeks after switching. The median FEV1 (forced expiratory volume in 1 sec) values before and 12 weeks after switching to Respimat were 1.41 L and 1.60 L, respectively. Dry mouth appeared to improve after switching to Respimat. Cough just after inhalation was observed in seven patients until 4 weeks after switching. However, six patients overcame cough as they got used to Respimat. Regarding the handling of inhaler devices, patients were not good at breathing out before inhalation and holding their breath just after inhalation both with HandiHaler and with Respimat. However, in general, both inhalers were considered to be easy to use. Twenty-one patients replied that handling of Respimat was easier than that of HandiHaler. Conclusions: There was no major problem in switching from tiotropium HandiHaler to Respimat. Respimat and HandiHaler showed similar effects and usability. However, we should be aware of cough just after inhalation with Respimat.

Original languageEnglish
Pages (from-to)41-45
Number of pages5
JournalJournal of Aerosol Medicine and Pulmonary Drug Delivery
Volume26
Issue number1
DOIs
Publication statusPublished - 2013 Feb 1

Keywords

  • HandiHaler
  • Respimat
  • chronic obstructive pulmonary disease (COPD)
  • tiotropium

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Pharmaceutical Science
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Effect of switching tiotropium handihaler® to Respimat® soft mist™ inhaler in patients with COPD: The difference of adverse events and usability between inhaler devices'. Together they form a unique fingerprint.

  • Cite this